Age 17 Balancing work and school, obviously have some stress


Q: Age 17. Balancing work and school, obviously have some stress in my life plus a little extra drama (but who doesn't have that??) Lately I have just felt "blah" about everything. I don't get happy or excited as I usually do with things. It takes a lot of effort to laugh or even smile, I feel I am faking it or forcing myself to do so. I have been easily annoyed and irritated. Also, I will plan to work on a little project or research on something and then, once I get everything out and sit down, I don't feel like doing it. My sleeping pattern is wacky as well. How do I know if I am depressed or just highly stressed? I told my mom and she is concerned. Should I be concerned??

Symptoms:  (See description)

A:   Hello,
Thanks for your question on "Ask The Doctor".

I understand your situation and concern about your health
Your symptoms are suggestive of depression and along with hormonal imbalance. Both conditions affect each other to make the condition more severe.
We usually get such feeling when we fail to get what we wished. That leads to frustration and lack of interest.
You are advised to get thoroughly investigated for anaemia, hormones etc and consult good psychiatrist and endocrinologist
Eat healthy foods with more whole grains, vegetables, fruit, and little or no salt, sugar, alcohol, and caffeine.
Get regular aerobic exercise throughout the month to reduce the severity of depression symptoms.
You are requested to visit psychiatrist and He or she may discuss treatment plan with you.
Special medicines are available to treat the condition that may be helpful.
You may require taking treatment for longer period, but you will definitely improve.
You may require frequent sessions of psychotherapy.
Cognitive behavioural therapy (CBT) may be used either with or instead of antidepressants. During CBT, you have about 10 visits with a mental health professional over several weeks.
Don’t lose hope.
Don’t stop medicines at your own.
Your problem is medical problem and is curable.
You have to trust your doctor and follow its advice.

Hope to see you in great mood again.
Wish you a good health!

Related Q&A

Q: My 45-year-old son has been experiencing paranoia for the last 48 to 60 hours . what can we do?

Q: Can you get hepatitis c from a patient who is on medication that scratched you?

Q: I have recently developed meralgia paresthetica and suprascapular nerve entrapment at the same time and am wondering ...

Q: Can I have schizophrenia like symptoms on withdrawal from nexito forte after being on it for two and half years

Q: Sir after taking mensovit plus will my period be regular in time


Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon